The Use of Antipsychotics in Veterans with Dementia: Did the Black Box Warnings Have Any Impact?
In spring 2005, the FDA warned that use of atypical antipsychotics to treat neuropsychiatric symptoms of dementia was associated with increased mortality. A similar warning for conventional antipsychotics followed in fall 2008. The objective was to ascertain whether rates of antipsychotic prescribing for older patients with dementia decreased after the 2005 black box warning or BBW (a warning label that appears on a prescription medication package insert about potential serious adverse effects), and whether there were compensatory increases in the prescribing of other psychotropic medications. Time-series analyses estimated the impact of the BBW on rates of antipsychotic use in patients >65 years old with dementia (n=387,123) using national Veterans Affairs data from April 1999-June 2007. The main outcomes were antipsychotic use and the proportion of antipsychotic prescriptions among all psychotropic medication prescriptions. The percentage of patients with dementia receiving atypical antipsychotics began to decline between 2003-2005 (rate per quarter = -0.219%, p=0.036). Following the BBW, the decline continued (rate = -0.226%, p=0.008), but the rates of decline between the two periods were not significantly different (p=0.95). The major decline occurred prior to July 2003 (rate = -0.265%, p<0.001). Similar rates of decline in the percent of atypical antipsychotic prescriptions among all psychotropic medications were seen between 2003-2005 and following the BBW, with no significant difference between the two periods (p=0.33). In terms of post-BBW patterns for non-antipsychotic psychotropics the percents of antianxiety (p=0.002) and anticonvulsant prescriptions (p<0.0001) increased. New prescriptions for both conventional and atypical antipsychotics for patients with dementia began to decline significantly in 2003. Though the decline in atypical antipsychotic prescriptions continued after the 2005 FDA advisory, the latter did not appear to accelerate the decline, but may have contributed to the increase in antianxiety and anticonvulsant scripts. BBW may have an important influence on decreasing utilization of medications with known adverse effects. However, in the present example earlier warnings may have had a similar effect of decreasing use. Alternatively, some dementia patients’ families may have been willing to risk adverse outcomes of these medications despite the BBW when trying to manage difficult neuropsychiatric symptoms.